Colorado, 2007

Tornado and Hail in Colorado, June 27, 2007

June 27, 2007 · NWS PUB · 8 events in 6 counties and zones

On June 27th, a few severe thunderstorms occurred across the eastern mountains and adjacent terrain. Most notably, with one of them, a tornado occurred over Teller County northwest of Woodland Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On June 27th, a few severe thunderstorms occurred across the eastern mountains and adjacent terrain. Most notably, with one of them, a tornado occurred over Teller County northwest of Woodland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 2:03 PM MST, 23 minutes earlier.

Area forecast discussion, Jun 27, 2:03 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT WED JUN 27 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...THUNDERSTORMS RATHER SLOW TO DEVELOP TODAY COMPARED TO
YESTERDAY...AS BAND OF CIRRUS WRAPPING AROUND THE UPPER LOW IN
OKLAHOMA AND PATCHY STRATUS ON THE PLAINS EARLIER THIS MORNING HAVE
SLOWED SURFACE HEATING OVER THE EASTERN HALF OF THE AREA. LAPS DATA
AT 20Z SUGGESTS SOME MINOR CIN (LESS THAN 50 J/KG) REMAINS OVER THE
EASTERN MOUNTAINS AND PLAINS...WITH CAPES OF 1500 TO 2500 J/KG
AVAILABLE FOR CONVECTION ONCE IT DEVELOPS. WEST OF THE
SANGRES...STORMS HAVE ALREADY DEVELOPED AS OF 20Z...WITH ACTIVITY
EXPECTED TO INCREASE IN INTENSITY AND COVERAGE AS IT REACHES THE
EASTERN MOUNTAINS AND I-25 CORRIDOR LATER THIS AFTERNOON. WHILE
CAPES AND 0-6 KM SHEAR ARE LESS THAN YESTERDAY...STILL ENOUGH
INSTABILITY OVER THE EAST TO DEVELOP DEEP UPDRAFTS WITH HAIL UP TO
PING PONG BALL SIZE IN THE STRONGEST STORMS. STILL A WAITING GAME TO
SEE IF WELL HAVE A WATCH AGAIN TODAY...THOUGH SLIGHT RISK IN SWODY1
IS CERTAINLY JUSTIFIED OVER MUCH OF THE EAST. STILL WATCHING THE
ARKANSAS RIVER AT LA JUNTA...WHERE LATEST STAGE HAS CREPT UP ABOVE
11 FEET EARLY THIS AFTERNOON. LATEST FORECAST CREST IS 11.7 FEET
EARLY THIS EVENING...AND WITH SIGNIFICANT FLOODING OCCURRING AT 12
FEET...SITUATION WILL BE CLOSELY MONITORED THE NEXT SEVERAL HOURS.

TONIGHT...DIDNT MAKE TOO MANY CHANGES TO ONGOING FORECAST...THOUGH
DID TRIM BACK POPS OVER THE FAR EAST ALONG THE KANSAS BORDER...WHERE
SUBSIDENCE AROUND THE OKLAHOMA UPPER LOW AND MORE NORTHERLY WINDS
ALOFT WILL TEND TO KEEP STORMS FROM MAKING MUCH EASTWARD PROGRESS.
WILL LIKELY SEE SOME POCKETS OF HEAVY RAIN ONCE AGAIN...THOUGH FOCUS
WOULD APPEAR TO BE SOUTH AND WEST OF THE LOWER ARKANSAS
VALLEY...WHERE THE HEAVIEST RAIN FELL LAST NIGHT. GIVEN LACK OF
UPPER SUPPORT...SUSPECT MOST STORMS TO END BY MIDNIGHT...THOUGH KEPT
SOME LOW POPS ALONG THE NM BORDER AFTER 06Z...AS NORTHERLY FLOW
COULD REGENERATE SOME ACTIVITY OVER THE SOUTHERN SANGRES AND RATON
MESA.

THURSDAY...GENERALLY IDEA OF SLIGHTLY WARMER AND DRIER CONDITIONS
LOOKS REASONABLE...THOUGH WITH NO MAJOR PUSH OF DRY AIR INTO THE
AREA...THE USUAL CROP OF AFTERNOON AND EVENING CONVECTION WILL
DEVELOP OVER THE MOUNTAINS. UPPER LEVEL FLOW IS EVEN MORE NORTHERLY
THAN WEDNESDAY...WHICH SHOULD LIMIT THE EASTWARD EXTENT OF
CONVECTION TO AROUND I-25. MAX TEMPS SLOWLY CREEP UPWARD...THOUGH
MOST AREAS SHOULD ENJOY ONE LAST DAY OF SLIGHTLY BELOW NORMAL TEMPS
BEFORE THE HEAT REAPPEARS. --PETERSEN

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...HOT WEATHER ON THE WAY...

MAIN FORECAST QUESTION FOR THE EXTENDED IS HOW HOT IT WILL GET FOR
THE FIRST FEW DAYS OF JULY. LATEST DGEX AND GFS ARE IN BETTER
ACCORD IN BRINGING THE UPPER RIDGE AXIS ALMOST DIRECTLY OVER
CENTRAL COLORADO. IN RESPONSE...THE 12Z GFS MOS GUIDANCE PROGS A
STRING OF 100+ DEGREE DAYS FOR KPUB BEGINNING THIS WEEKEND AND
LASTING THROUGH THE 4TH OF JULY...INCLUDING A PEAK OF 104 DEGREES
ON MONDAY. SUNDAY AND MONDAY CERTAINLY LOOK LIKE THE HOTTEST DAYS.
ECMWF IS ALSO ON BOARD WITH THE EXPECTED HEAT WAVE. THIS IS A
SLIGHT DEPARTURE FROM EARLIER RUNS THAT HAD THE RIDGE SLIGHTLY
FURTHER WEST...SO HAVE NOT COMPLETELY BOUGHT OFF ON THE IDEA OF
RECORD HEAT...BUT DID RAISE TEMPS ANOTHER DEGREE OR TWO FOR THE
PERIOD IN QUESTION. LOOKS LIKE A PRETTY SAFE BET FOR TEMPS AT OR
NEAR 100 DEGREES FOR THE ARK VALLEY EARLY NEXT WEEK. A PATTERN
CHANGE MAY BE IN STORE FOR THE 4TH OF JULY...WHEN THE GFS PROGS A
COLD FRONT SWEEPING ACROSS SE CO AS THE RIDGE SHIFTS WWD. VERY DRY
AIR ASSOCIATED WITH THE RIDGE...AND AS HAS BEEN NOTED THIS WILL
RESULT IN CRITICALLY DRY FUELS FOR OUR FIRE DISTRICT. ROSE

&&

.AVIATION...

MOUNTAIN CONVECTION WILL STRENGTHEN AND INCREASE IN COVERAGE AS IT
MOVES INTO THE I-25 CORRIDOR AFTER 21Z. WOULD EXPECT BRIEF PERIODS
OF MVFR AT KCOS BETWEEN 21Z AND 01Z...AND AT KPUB BETWEEN 22Z AND
02Z. ISOLATED SEVERE STORMS WITH HAIL UP TO PING BALL SIZE ARE
POSSIBLE ALONG THE I-25 CORRIDOR THROUGH 03Z...WITH ACTIVITY
DIMINISHING BY 06Z. FARTHER WEST...STORMS OVER THE SAN JUAN
MOUNTAINS WILL MOVE ACROSS THE SAN LUIS VALLEY THROUGH 02Z THIS
EVENING...THOUGH CIGS AND VIS SHOULD REMAIN VFR. GUSTY WINDS TO 40
KNOTS ARE POSSIBLE IN AND NEAR KALS WITH THESE STORMS...ALONG WITH
BRIEF RAINFALL AND SOME VERY SMALL HAIL. PATCHY STRATUS MAY REFORM
EAST OF I-25 AGAIN AFTER 06Z...AND WILL LIKELY ADD SOME MVFR CIGS TO
THE KCOS TAF FOR THE 10Z-15Z TIME FRAME.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/44
Hazardous weather outlook, Jun 27, 5:21 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
621 AM MDT WED JUN 27 2007

COZ058>089-093>099-281300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
621 AM MDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE WESTERN 2/3RDS OF SOUTHEAST COLORADO...ESPECIALLY
FROM THIS AFTERNOON INTO TONIGHT.  A FEW OF THESE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS AROUND 60 MPH...HAIL UP TO THE SIZE OF QUARTERS...DEADLY
LIGHTNING AND PERIODS OF INTENSE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS...WITH THE THREAT OF
HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING...OVER THE MOUNTAINS AND ALONG THE INTERSTATE 25
CORRIDOR THURSDAY AND FRIDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL
OCCUR MONDAY AND TUESDAY WITH A LOW PROBABILITY OF
THUNDERSTORMS... MAINLY OVER THE MOUNTAINS... WITH THE MAIN THREAT
BEING LOCALLY GUSTY WINDS AND A FEW CLOUD TO GROUND LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE TODAY AND TONIGHT...ESPECIALLY FROM THE EASTERN SAN LUIS
VALLEY INTO THE I-25 CORRIDOR.

In the hours before

Local storm report, Jun 27, 12:23 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
123 PM MDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             N LAMAR                 38.08N 102.61W
06/26/2007  M0.88 INCH       PROWERS            CO   TRAINED SPOTTER

            CORRECTED LATITUDE AND LONGITUDE.

&&

PGW

The radar

The Denver radar (KFTG), 96 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Tornado, Teller

When
June 27, 2:26 PM MST to 2:36 PM MST
Where
Teller County, 6.69 mi NW of Woodland Park to 7.01 mi NNW of Woodland Park
Rating
EF1
Path length
0.88 mi
Path width
200 yd
Reported by
Park/Forest Service
Coordinates
39.068, -105.158

A slow moving EF1 tornado occurred around 8 miles northwest of Woodland Park around Forest Road 357 (Rule Ridge Road). The tornado lasted around 10 minutes, but only traveled around one mile. The tornado uprooted or snapped off many trees and stranded motorists on the road. No known structures were damaged.

Hail, El Paso

When
June 27, 3:38 PM MST to 3:43 PM MST
Where
El Paso County, Manitou Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.930

Hail, Fremont

When
June 27, 4:43 PM MST to 4:48 PM MST
Where
Fremont County, 5 mi N of Cotopaxi
Measured
0.88 in hail
Reported by
Public
Coordinates
38.442, -105.680

Hail, Fremont

When
June 27, 4:43 PM MST to 4:48 PM MST
Where
Fremont County, 5 mi NE of Coaldale
Measured
1 in hail
Reported by
Public
Coordinates
38.421, -105.685

Hail, Custer

When
June 27, 5:10 PM MST to 5:15 PM MST
Where
Custer County, San Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
37.980, -105.030

Hail, Pueblo

When
June 27, 5:50 PM MST to 5:55 PM MST
Where
Pueblo County, 5 mi E of Beulah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.888

Hail, Pueblo

When
June 27, 5:55 PM MST to 6:00 PM MST
Where
Pueblo County, 11 mi NNE of Rye
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.067, -104.853

Hail, Crowley

When
June 27, 8:26 PM MST to 8:31 PM MST
Where
Crowley County, 19 mi N of Ordway
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.495, -103.750

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40773, 40774, 40775, 40776, 40777, 40778, 40779, 40780.